Chronic Pain

Medication: strong opioids

We talked to several people who were using, or had used, strong opioids (sometimes called narcotics, opiates or morphine-like drugs). To minimise the side effects these are usually started at a modest dose, which can then be gradually increased.

One woman described how the dose of the opioid medication (oxycodone) was gradually increased over about five months to a point where she was getting pain relief most days, though she was concerned about feeling sleepy.

A man with nerve pain had changed from taking many different tablets, which were not helping his pain, to morphine patches and the antiepileptic drug gabapentin; this combination made his pain manageable.

Common side effects included constipation, nausea, sweating, sleepiness, lethargy, memory problems and lack of concentration. Some people lost interest in sex. 

One woman had joint pains and one man talked about shortness of breath. Constipation was very common. Some people managed this by eating a high fibre diet, others preferred to use mild laxatives such as lactulose or senna (Senokot).

A few people who had been using morphine patches found that they had experienced skin irritation and had to stop them temporarily. Some people can't tolerate the side effects of opioids and have to stop taking them.

People often had concerns about using opioids, including fears of addiction, dependence and tolerance. Craving a medicine because they give you a 'kick' is rare if opioids are used responsibly to reduce pain. Opioids do however cause physical dependence, which means that when they are stopped a person experiences some withdrawal reactions.

Withdrawal from opioids should only be done in consultation with a doctor. Those who had stopped suddenly had severe withdrawal symptoms (see also 'Managing, taking and stopping medication').

One woman's GP had taken the time to explain to her that whilst people can become dependent on opioids (narcotic medication) it does not mean that they are addicted.

Audio onlyText only
Read below

Many people feared that they would become tolerant to opioids. Tolerance means needing more and more of a drug to have the same effect. Whilst in the first few months of taking an opioid the dose commonly needs to be increased, most people reach a point where they can take a consistent dose and still get the same pain relief.

Some people were concerned that if they used strong opioids now they would not have that option in the case of increased pain or a future terminal illness. One woman's GP had reassured her that this would not be a problem.

Another woman mentioned the problems of storing the drugs away from children. She also talked about the problems there had been in America with people abusing Oxycodone. A nurse had been concerned about using opioid medication at work, but the Nursing Council reassured him that it was OK as long as he didn't take his tablets to work.

Last reviewed May 2015.
Last updated May 2015.

Feedback

Please use the form below to tell us what you think of the site. We’d love to hear about how we’ve helped you, how we could improve or if you have found something that’s broken on the site.

Make a Donation to healthtalk.org





Find out more about how you can help us.

Send to a friend

Simply fill out this form and we'll send them an email